ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

ISMP Safe Medicine January/February 2010, Volume 8, Number 1. ©2010 ISMP

Brand name medicines appear in green; generic medicines appear in red.

Don’t confuse Depakote with Depakote ER

Depakote (divalproex sodium) ER is a medicine used to treat seizure disorders, migraine headaches, and certain mental illnesses such as bipolar disorder. The “ER” part of the name stands for “extended release,” meaning the contents of the medicine are released slowly, not all at once, after you take the medicine. So, Depakote ER should be taken just once a day.

Depakote ER has been confused with Depakote (no “ER” at the end of the name). This is a different form of the same medicine, but it needs to be taken more frequently than once a day. Depakote is considered a “delayed-release” medicine. That is, after you take it, it doesn’t dissolve as fast as traditional tablets. But when it dissolves, it releases all the medicine at the same time. What makes it a “delayed-release” medicine is a special coating called an “enteric coating.” This coating causes the medicine to dissolve in your intestines rather than your stomach. Enteric coatings are used when the medicine is irritating to the stomach.

Sometimes doctors refer to the delayed-release Depakote as Depakote “EC”—for enteric coating—or Depakote “DR” —for delayed release. When doctors use these unnecessary abbreviations (EC and DR) on prescriptions, pharmacists may think the doctor intended to write “ER.” They may misinterpret the prescription as Depakote ER . Also, the terms “delayed release” and “extended release” seem very similar (although they are not, as explained above). Pharmacists have also misheard prescriptions called into the pharmacy for “Depakote DR” as “Depakote ER.” 
 
Depending on which form is mixed up with the other, an error could either cause serious side effects or fail to treat the person’s condition. We recently received a report about an error in which a man received 1,500 mg of Depakote (delayed release) instead of Depakote ER (extended release). The man developed low blood pressure and couldn’t be awakened until 9 hours after taking the medicine. The full dose was released more rapidly than it would have been with the extended-release form of the medicine.

-> Here’s what you can do: To prevent mix-ups between Depakote and Depakote ER, be certain that you know which form of Depakote you are taking. Make sure you speak with the pharmacist and hear what you expect when the name of the drug is pronounced. Read the label on the prescription and the drug information leaflet. If you are on Depakote ER, it should say that on both the label and leaflet you get, and the medicine should look like the pictures as seen in the PDF version. Also, please read the new warning that FDA has issued (in the right column of the PDF version) about possible birth defects when taking this medicine

Resources
Main Page
Premier Issue
Past Issues
Consumer Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Education
Consumers
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP